Hypokalemia

Hypokalemia

What is hypokalemia? — Hypokalemia is the medical term for having too little potassium in your blood. This condition can cause muscle weakness and other problems.
Potassium is one of many substances called "electrolytes" that help carry electrical signals between cells. That's important because many cells rely on electrical signals to work right.
What are the symptoms of hypokalemia? — The main symptom of hypokalemia is muscle weakness. The weakness usually starts in the legs and then spreads to the middle of the body and the arms. It can get so bad that you cannot move parts or all of your body. It can also damage muscles. In fact, it can even affect the muscles that control breathing, so it can make you stop breathing.
Hypokalemia can also:
Cause an irregular heartbeat
Disrupt the electrical signals that control the heart
Impair the kidneys
What causes hypokalemia? — Hypokalemia most often happens in people who have been vomiting or had diarrhea for a while. It can also happen in people taking medicine called "diuretics," such as hydrochlorothiazide and furosemide (brand name: Lasix). Vomiting, diarrhea, and these medicines can cause the body to lose too much potassium.
Are there tests I should have? — You will need blood and urine tests to get diagnosed with hypokalemia. You might also need other tests depending on your age, other symptoms, and individual situation.
How is hypokalemia treated? — Treatment usually involves taking potassium in pill form or through a thin tube that goes into a vein, called an "IV." If your hypokalemia was caused by a medicine you take, your doctor or nurse might change your dose or switch you to a different medicine.
All topics are updated as new evidence becomes available and our peer review process is complete.
This topic retrieved from UpToDate on: Mar 30, 2020.
Topic 87109 Version 4.0
Release: 28.2.2 - C28.105
© 2020 UpToDate, Inc. and/or its affiliates. All rights reserved.